Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 14, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Feb 16, 2023, 1:35 PM CST for Alcorn County, Tippah County, Mississippi. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2023, 1:35 PM CST (19:35 UTC)
- Expired
- Feb 16, 2023, 2:15 PM CST
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Alcorn County, MS, Tippah County, MS
The radar
The Columbus AFB radar (KGWX), 110 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 1:40 PM CST | TSTM WND DMG | 2 N Ripley, MS | DAMAGE TO A FEW BUSINESSES ON NORTH SIDE OF RIPLEY. |
| Feb 16, 1:40 PM CST | TSTM WND DMG | 4 S Falkner, MS | TREES AND POWERLINES DOWN NEAR HIGHWAY 15 BETWEEN FAULKNER AND RIPLEY. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 12:00 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
169
WFUS54 KMEG 161935
TORMEG
MSC003-139-162015-
/O.NEW.KMEG.TO.W.0014.230216T1935Z-230216T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
135 PM CST Thu Feb 16 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Central Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
* Until 215 PM CST.
* At 135 PM CST, a severe thunderstorm capable of producing a tornado
was located near Gravestown, or near Ripley, moving northeast at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Corinth, Ripley, Glen, Theo, Farmington, Falkner, Kossuth, Murry,
Allentown, Hightown, Strickland, Collinstown, Wenasoga,
Biggersville, Crumtown, Jobes, Gift, Whitten Town and Peoples.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3468 8905 3478 8909 3500 8866 3499 8845
3485 8836 3484 8837
TIME...MOT...LOC 1935Z 244DEG 35KT 3474 8902
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$3 follow-up statements
905
WWUS54 KMEG 161942
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
142 PM CST Thu Feb 16 2023
MSC003-139-162015-
/O.CON.KMEG.TO.W.0014.000000T0000Z-230216T2015Z/
Tippah MS-Alcorn MS-
142 PM CST Thu Feb 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR CENTRAL
TIPPAH AND ALCORN COUNTIES...
At 141 PM CST, a confirmed tornado was located over Ripley, moving
northeast at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Corinth, Ripley, Glen, Theo, Farmington, Kossuth, Murry, Allentown,
Hightown, Strickland, Collinstown, Wenasoga, Biggersville, Crumtown,
Jobes, Gift and Peoples.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3471 8897 3478 8902 3500 8866 3499 8845
3485 8836 3484 8837
TIME...MOT...LOC 1941Z 244DEG 35KT 3477 8895
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$784
WWUS54 KMEG 161953
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
153 PM CST Thu Feb 16 2023
MSC003-139-162015-
/O.CON.KMEG.TO.W.0014.000000T0000Z-230216T2015Z/
Tippah MS-Alcorn MS-
153 PM CST Thu Feb 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR EAST
CENTRAL TIPPAH AND ALCORN COUNTIES...
At 153 PM CST, a confirmed tornado was located 9 miles northeast of
Ripley, moving northeast at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Corinth, Glen, Theo, Farmington, Kossuth, Allentown, Hightown,
Strickland, Collinstown, Wenasoga, Biggersville, Crumtown, Jobes,
Gift and Peoples.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3474 8884 3486 8887 3500 8866 3499 8845
3485 8836 3484 8837
TIME...MOT...LOC 1953Z 244DEG 35KT 3482 8882
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$043
WWUS54 KMEG 162009
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
209 PM CST Thu Feb 16 2023
MSC139-162019-
/O.CAN.KMEG.TO.W.0014.000000T0000Z-230216T2015Z/
Tippah MS-
209 PM CST Thu Feb 16 2023
...THE TORNADO WARNING FOR EAST CENTRAL TIPPAH COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.
LAT...LON 3492 8872 3495 8862 3499 8845 3485 8836
3484 8837 3478 8868
TIME...MOT...LOC 2009Z 244DEG 35KT 3489 8865
$$
MSC003-162015-
/O.CON.KMEG.TO.W.0014.000000T0000Z-230216T2015Z/
Alcorn MS-
209 PM CST Thu Feb 16 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR CENTRAL
ALCORN COUNTY...
At 209 PM CST, a severe thunderstorm capable of producing a tornado
was located near Theo, or 8 miles southwest of Corinth, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Corinth, Glen, Farmington, Kossuth, Allentown, Hightown, Strickland,
Biggersville and Jobes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3492 8872 3495 8862 3499 8845 3485 8836
3484 8837 3478 8868
TIME...MOT...LOC 2009Z 244DEG 35KT 3489 8865
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 11:36 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Feb 16, 11:36 AM CST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1136 AM CST Thu Feb 16 2023 ...New AVIATION... .SYNOPSIS... Issued at 324 AM CST Thu Feb 16 2023 Showers and thunderstorms will lift through the Midsouth today, along and ahead of a slow-moving cold front. A few of the thunderstorms may reach severe limits before exiting northeast Mississippi late this afternoon. Damaging winds will be the primary severe weather threat, accompanied by secondary threats of tornadoes, flash flooding and large hail. Following the passage of the cold front today, cooler and less humid weather will prevail over the Midsouth Friday and the weekend. Saturday morning's low temperatures will cool into the 20s over most of the Midsouth. Thereafter, temperatures will gradually each day through Tuesday, when daytime highs reach the 70s. Tuesday's warmth will precede a chance of showers and thunderstorms Tuesday night. && .DISCUSSION... (Today through Wednesday) Issued at 324 AM CST Thu Feb 16 2023 GOES water vapor imagery shows a positively tilted longwave trough over the 4-corners area. Downstream of the trough, southwesterly flow aloft extended from TX through the lower MS River and Ohio River valleys. Divergent flow aloft was evident on thunderstorm anvils over the Midsouth and lower Ohio River Valley. 06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500 J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from 1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z. Instability and shear aside, late evening and overnight convection has remained relatively shallow. This may change toward sunrise, with midlevel height falls and the approach of a surface cold front. Tornado warnings have been issued over northwest into north central AR early this morning, just east of a surface low along the cold front. This front will push through the Midsouth today, passing through Memphis by noon, and preceded by one or more convective lines. Today's greatest severe risk will occur over northeast MS where the cold front will intercept afternoon instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800 J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be possible, with precipitable water values around 1.7 inches, and storms training along the cold front. Given the saturated soils and elevated streamflows across this area, urban and small stream flooding is quite possible. Following the passage of the cold front late this afternoon, cool and dry continental surface high pressure will settle into the Midsouth. The center of this pressure ridge will settle over the Midsouth, along and east of the MS River Friday night. Dry air and calm winds will set up prime radiational cooling conditions, with Saturday morning's lows forecast to drop into the 20s regionwide. West/southwest zonal flow aloft will prevail from Sunday through early next week. Midsouth surface temperatures will progressively warm through the period, returning to the upper 60s and lower 70s by Tuesday. Modified maritime air will accompany the warmer temperatures, with surface dewpoints in the 50s. Modest convective instability will accompany a passing shortwave trough Tuesday night. The forecast will carry a slight chance of thunderstorms Tuesday night, but at this time, convective parameters appear insufficient for severe storms. PWB && .AVIATION... (18Z TAFS) Issued at 1117 AM CST Thu Feb 16 2023 Showers and thunderstorms continue to affect areas just east of the Mississippi River ahead and along a cold front. Showers and thunderstorms will spread into the KMKL and KTUP areas. Periods of IFR ceilings ahead of the front will improve to MVFR ceilings behind the front and will continue for the remainder of the forecast period. Winds will be from the south at 10 to 15 knots with higher gusts ahead of the front. Winds behind the front will be mainly from the northwest at 10 to 15 knots and gusty. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...PWB AVIATION...ARS
In the hours before
Local storm report, Feb 16, 9:32 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 2 S GATES 35.82N 89.41W
02/16/2023 M5.35 INCH LAUDERDALE TN COCORAHS
&&
MJLocal storm report, Feb 16, 9:35 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
935 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HEAVY RAIN 1 E DIXONVILLE 35.43N 89.72W
02/16/2023 M3.11 INCH TIPTON TN COCORAHS
&&
MJLocal storm report, Feb 16, 9:40 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 3 E GREENFIELD 35.68N 90.66W
02/16/2023 E0.88 INCH POINSETT AR TRAINED SPOTTER
NICKEL-SIZED HAIL REPORTED IN THE CENTRAL
COMMUNITY.
&&
MJLocal storm report, Feb 16, 11:17 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM FLASH FLOOD 5 SSW PURYEAR 36.38N 88.37W
02/16/2023 HENRY TN TRAINED SPOTTER
WHITLOCK ROAD IMPASSABLE DUE TO FLASH
FLOODING. ODOM ROAD IS WASHED OUT AND
IMPASSABLE.
&&
MJLocal storm report, Feb 16, 11:33 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM TSTM WND DMG 2 NW CLARKSBURG 35.90N 88.42W
02/16/2023 CARROLL TN EMERGENCY MNGR
NUMEROUS TREE LIMBS DOWN ALONG DOLLAR HILL
ROAD NEAR THE INTERSECTION WITH CARNAL ROAD.
&&
MJLocal storm report, Feb 16, 11:43 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM FLASH FLOOD 3 SE TRENTON 35.94N 88.91W
02/16/2023 GIBSON TN EMERGENCY MNGR
SAMMONS ROAD AND HARPERS CHAPEL ROAD ARE
WASHED OUT DUE TO FLASH FLOODING.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 8:35 PM CST | Special Weather Statement | MEG | Tunica | 25 min |
| Feb 15, 8:37 PM CST | Special Weather Statement | MEG | Tate | 23 min |
| Feb 15, 8:52 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 38 min |
| Feb 15, 8:52 PM CST | Severe Thunderstorm Warning | MEG | DeSoto | 38 min |
| Feb 15, 8:59 PM CST | Tornado Warning | MEG | Lafayette, Marshall, Panola, Tate | 46 min |
| Feb 15, 10:09 PM CST | Areal Flood Advisory | MEG | Benton, Lafayette, Marshall, Panola, Tate, Tippah | 2 hr |
| Feb 16, 3:19 AM CST | Special Weather Statement | MEG | DeSoto, Tate, Tunica | 26 min |
| Feb 16, 3:49 AM CST | Areal Flood Advisory | MEG | Coahoma, DeSoto, Marshall, Quitman, Tate, Tunica | 116 min |
| Feb 16, 12:17 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall | 19 min |
| Feb 16, 1:28 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 47 min |
| Feb 16, 2:13 PM CST | Tornado Warning | MEG | Alcorn, Tishomingo | 62 min |
| Feb 16, 2:28 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 47 min |
| Feb 16, 2:30 PM CST | Areal Flood Advisory | MEG | Alcorn | 2 hr |
| Feb 16, 3:02 PM CST | Tornado Warning | MEG | Prentiss, Tishomingo | 15 min |
| Feb 16, 3:45 PM CST | Tornado Warning | MEG | Itawamba, Monroe | 45 min |
| Feb 16, 4:18 PM CST | Special Weather Statement | MEG | Monroe | 27 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.